Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS Bismarck, ND

June 13, 2012Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 13, 2012, 5:08 PM CDT for Mountrail County, Williams County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2012, 5:08 PM CDT (22:08 UTC)
Expired
Jun 13, 2012, 6:00 PM CDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mountrail County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:10 PM CDTHAIL 0.888 Se Ray, NDHAIL LASTED FOR 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS53 KBIS 132208
SVRBIS
NDC061-105-132300-
/O.NEW.KBIS.SV.W.0047.120613T2208Z-120613T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT WED JUN 13 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 600 PM CDT/500 PM MDT/

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF WHITE TAIL
  BAY RECREATION AREA...OR 21 MILES EAST OF WILLISTON...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAY...TIOGA...WHITE EARTH AND ROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4837 10231 4814 10309 4813 10322 4824 10339
      4861 10303
TIME...MOT...LOC 2207Z 235DEG 28KT 4824 10314
WIND...HAIL 60MPH <.75IN

$$
HAMILTON/KING
3 follow-up statements
026 
WWUS53 KBIS 132220
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT WED JUN 13 2012

NDC061-105-132300-
/O.CON.KBIS.SV.W.0047.000000T0000Z-120613T2300Z/
WILLIAMS ND-MOUNTRAIL ND-
520 PM CDT WED JUN 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MOUNTRAIL AND EASTERN WILLIAMS COUNTIES UNTIL 600 PM CDT/500 PM
MDT/...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES SOUTHEAST OF RAY...OR 27 MILES EAST OF WILLISTON...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIOGA...WHITE EARTH AND ROSS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4837 10231 4814 10309 4813 10322 4824 10339
      4861 10303
TIME...MOT...LOC 2219Z 233DEG 25KT 4829 10304
WIND...HAIL 60MPH 1.50IN

$$
TWH/CWK
445 
WWUS53 KBIS 132241
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT WED JUN 13 2012

NDC061-105-132300-
/O.CON.KBIS.SV.W.0047.000000T0000Z-120613T2300Z/
WILLIAMS ND-MOUNTRAIL ND-
541 PM CDT WED JUN 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MOUNTRAIL AND NORTHEASTERN WILLIAMS COUNTIES UNTIL 600 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TIOGA...OR 37 MILES NORTHEAST OF WILLISTON...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITE EARTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4837 10231 4827 10283 4843 10306 4861 10303
TIME...MOT...LOC 2241Z 233DEG 25KT 4838 10286
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON/KING
277 
WWUS53 KBIS 132258
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT WED JUN 13 2012

NDC061-105-132308-
/O.EXP.KBIS.SV.W.0047.000000T0000Z-120613T2300Z/
WILLIAMS ND-MOUNTRAIL ND-
558 PM CDT WED JUN 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOUNTRAIL AND
NORTHEASTERN WILLIAMS COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4837 10231 4827 10283 4843 10306 4861 10303
TIME...MOT...LOC 2258Z 233DEG 25KT 4845 10272

$$

HAMILTON/KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 13, 2:57 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
257 PM CDT WED JUN 13 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT.
CURRENTLY...SURFACE LOW PRESSURE IS SITUATED OVER SOUTHEAST
MONTANA WITH SOUTHERLY FLOW ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. SHORTWAVE LIFTING FROM NORTHERN MONTANA IN TO SOUTHERN
SASKATCHEWAN IN PRODUCING A BAND OF SHOWERS THAT IS LIFTING ACROSS
NORTHWEST NORTH DAKOTA. MOISTURE CONTINUES TO INCREASE OVER THE
REGION WITH DEWPOINTS CURRENTLY IN THE MID 50S.

MODELS INDICATE SCATTERED CONVECTION DEVELOPING ALONG THE EASTERN
MONTANA COLD FRONT AS IT PUSHES INTO WESTERN NORTH DAKOTA. THE
ONGOING CONVECTION IN THE NORTHWEST MAY ACTUALLY INHIBIT
DESTABILIZATION...BUT WEST CENTRAL AND SOUTHWEST NORTH DAKOTA WILL
SEE MORE SUN THIS AFTERNOON WHICH SHOULD HELP LOWER CONVECTIVE
INHIBITION. CONVECTION WILL HAVE A SLIGHT TO MODERATELY UNSTABLE
ATMOSPHERE TO WORK WITH INITIALLY WITH DECENT 0-6KM SHEAR. IN
ADDITION...INCREASING LOW LEVEL MOISTURE IS NOT UNDERDONE BY
FORECAST MODELS. AS CONVECTION TRACKS INTO CENTRAL NORTH DAKOTA
SHEAR AND CAPE REMAIN BUT THE CAP STRENGTHENS AS YOU MOVE EAST
FROM BISMARCK TO JAMESTOWN. HIGH RESOLUTION MODELS SEEM TO HIT ON
THIS WITH THIS INITIAL CONVECTION HAVING A HARD TIME HOLDING
TOGETHER AS IT MOVES INTO CENTRAL NORTH DAKOTA.

A STRONG SHORTWAVE MOVING THROUGH WESTERN MONTANA THIS AFTERNOON
WILL BE THE TRIGGER FOR EITHER ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS EVENING OR A STRENGTHENING OF CONVECTION THAT
DEVELOPS THIS AFTERNOON ALONG THE EASTERN MT COLD FRONT. THE
LATEST HRRR INDICATES CONVECTION DEVELOPING OVER THE NORTHERN HIGH
PLAINS AND MOVING INTO THE WESTERN DAKOTAS BY MID EVENING AND
TRACKING ACROSS THE LOCAL AREA LATE THIS EVENING AND OVERNIGHT.
EML ADVECTING INTO THE REGION WILL MAINTAIN STEEP LAPSE RATES OVER
THE FORECAST AREA TONIGHT. THIS CONVECTION MAY INITIALLY FORM AS
DISCRETE SUPERCELLS BUT THEN DEVELOP INTO A LINEAR CONVECTIVE
SYSTEM AS IT TRAVERSES THE AREA TONIGHT. ALTHOUGH A TORNADIC
SUPERCELL CANNOT BE RULED OUT LATE THIS AFTERNOON OR THIS
EVENING...THE MAIN THREAT OVERNIGHT WOULD BE LARGE HAIL AND
DAMAGING WINDS. WITH PWATS INCREASING WELL ABOVE NORMAL...HEAVY
RAIN CAN ALSO BE EXPECTED...ESPECIALLY FROM FROM THE FAR SOUTH
CENTRAL INTO THE JAMES RIVER VALLEY. THIS AREA HAS NOT SEEN
SIGNIFICANT RAINFALL LATELY AND THE PROGRESSIVE NATURE OF THE
SYSTEM...WILL NOT ISSUE ANY HYDRO HEADLINES.

PRECIPITATION MAY BE LINGERING IN THE FAR EAST ON THURSDAY
MORNING. OTHERWISE THE MAJORITY OF THE DAY WILL BE DRY ACROSS THE
SOUTHERN TWO THIRDS OF THE CWA. THE FAR NORTH WILL SEE A CHANCE OF
SHOWERS AS THE UPPER LOW TRACKS ACROSS SOUTHERN CANADA. THE SHORT
LIVED DRY SPELL SHOULD CONTINUE THROUGH THURSDAY NIGHT WITH UPPER
LEVEL RIDGING OVER THE LOCAL AREA AHEAD OF THE NEXT SYSTEM.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...

POTENT UPPER LEVEL WAVE/MID LEVEL CLOSED LOW WILL LIFT ACROSS THE
ROCKIES AND THROUGH THE NORTHERN PLAINS FRIDAY-SATURDAY BRINGING
LIKELY SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS. UNCERTAIN IF WE
WILL SEE WIDESPREAD SEVERE WEATHER THOUGH WITH DAYTIME HEATING ON
FRIDAY LIMITED ALONG WITH MARGINAL CAPE. SCALED BACK CONSIDERABLY ON
POPS SATURDAY AFTERNOON WITH DRY AIR PUNCHING INTO THE REGION FROM
SOUTHWEST TO CENTRAL. LEFT CHANCES IN EAST FOR LINGERING
SHOWERS/THUNDER...AND CHANCES ACROSS THE NORTH NEAR THE TRACK OF THE
MID LEVEL LOW.

DRY CONDITIONS REGION WIDE SATURDAY NIGHT WITH A WEAK RIDGE PUSHING
ACROSS THE NORTHERN PLAINS. AFTERWARDS (SUN-WED)...OUR WEATHER
PATTERN RETURNS TO VERY ACTIVE AS THE UPPER LEVEL JET BECOMES
ORIENTATED OVER THE NORTHERN CONUS AND STEERS SEVERAL MID LEVEL
DISTURBANCES FROM ACROSS THE ROCKIES INTO THE NORTHERN PLAINS.
SHOULD SEE A GOOD CHANCE FOR PRECIPITATION EACH PERIOD.

TEMPERATURES WILL AVERAGE NEAR NORMAL THROUGH THIS
WEEKEND...TRENDING TO NEAR TO SLIGHTLY BELOW NORMAL MON-WED.

&&

.AVIATION...
AN AREA OF SURFACE LOW PRESSURE ACCOMPANIED BY AN UPPER LEVEL
SHORTWAVE WILL COMBINE WITH INCREASINGLY UNSTABLE CONDITIONS TO
BRING THUNDERSTORMS TO WESTERN INTO CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EVENING. MENTIONED VCTS GROUPS FOR ALL BUT KJMS.
HEAVIER THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT
BEFORE 10Z MAINLY FOR KDIK...KBIS...AND KJMS. WHILE VFR CONDITIONS
SHOULD PREVAIL FOR THE MAJORITY OF THE PERIOD...MVFR-IFR CONDITIONS
CAN BE EXPECTED WITH ANY THUNDERSTORMS WHICH PASS OVER TERMINALS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM/AVIATION...NH
Hazardous weather outlook, Jun 13, 3:56 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
356 AM CDT WED JUN 13 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
356 AM CDT WED JUN 13 2012 /256 AM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...WITH SOME SEVERE STORMS
POSSIBLE IN FAR SOUTHERN/SOUTHEASTERN COUNTIES. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EVERY DAY THROUGH TUESDAY.
SOME STORMS MAY BECOME SEVERE...BUT TIMING OF SEVERE WEATHER IS
UNCERTAIN. THE BEST CHANCES FOR SEVERE THUNDERSTORMS LOOK TO BE
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND
NIGHT...AND AGAIN AT TIMES THROUGH THE WEEKEND.

SCHECK

In the hours before

Special weather statement, Jun 13, 4:37 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT WED JUN 13 2012

NDZ017-018-032-132215-
BILLINGS ND-DUNN ND-MCKENZIE ND-
337 PM MDT WED JUN 13 2012

...STRONG THUNDERSTORM MOVING TOWARDS LITTLE MISSOURI STATE PARK...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES NORTHWEST OF DICKINSON...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRASSY BUTTE...
  OAKDALE...
  LITTLE MISSOURI STATE PARK...
  KILLDEER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON/KING
Special weather statement, Jun 13, 4:55 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED JUN 13 2012

NDZ009-010-017-132245-
MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND-
455 PM CDT WED JUN 13 2012

...STRONG THUNDERSTORM MOVING TOWARDS TIOGA...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF WILLISTON...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITE TAIL BAY RECREATION AREA...
  WHEELOCK...
  RAY...
  TIOGA...
  WHITE EARTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON/KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:09 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams29 min
Jun 13, 6:01 PM CDTSevere Thunderstorm WarningBISBurke, Divide44 min
Jun 13, 6:17 PM CDTSevere Thunderstorm WarningBISDunn, Mercer58 min
Jun 13, 6:28 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward62 min
Jun 13, 6:51 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger54 min
Jun 13, 6:57 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Ward29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.